Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 39, NWS Aberdeen, SD

May 19, 2004Hand County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 19, 2004, 6:00 PM CDT for Hand County, South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2004, 6:00 PM CDT (23:00 UTC)
Expired
May 19, 2004, 6:45 PM CDT
In force
45 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Hand County, SD

The radar

The Aberdeen radar (KABR), 138 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 3:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 192300
SVRABR
SDC059-192345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
559 PM CDT WED MAY 19 2004

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAND COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 645 PM CDT

* AT 559 PM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 9
  MILES WEST OF AMES...OR ABOUT 15 MILES NORTHEAST OF FORT
  THOMPSON...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AMES AROUND 610 PM CDT

A TRAINED WEATHER SPOTTER REPORTED GOLF BALL SIZED HAIL IN STEPHAN 
IN HYDE COUNTY AT 552 CDT.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS 
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4432 9931 4421 9930 4422 9902 4429 9872
          4450 9885

$$
ALBRECHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:19 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 19, 3:19 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
319 PM CDT WED MAY 19 2004

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
SURFACE LOW PRESSURE CENTER IS CENTERED OVER CENTRAL ND ATTM...WITH
SURFACE TROUGH EXTENDING SOUTH THROUGH CENTRAL SD. CONTINUE TO
EXPECT SURFACE BASED STORMS TO DEVELOP ALONG THIS BOUNDARY THIS
AFTERNOON AS IT MOVES EAST. THE PROBLEM IS LOW CLOUDS AND LACK OF
HEATING ACROSS THE NORTH AND ESPECIALLY EAST. EVEN IN PIR WHERE THE
TEMPS WERE UP TO 80 WITH DEWPTS IN THE LOW 60S CAP IS YET TO BE
BROKEN. LAPS CAPES ARE AROUND 1500 J/KG AT PIR WITH INSTABILITY AXIS
RUNNING N-S THROUGH BIS/MBG/PIR/VTN. CURRENTLY HAVE TS DEVELOPING
CENTRAL AND MOVING EAST...REACHING THE BY LATE AFTERNOON/EVENING.
SEVERE STORMS ARE STILL QUITE POSSIBLE THIS AFT/EVE ACROSS MUCH OF
THE AREA...LESS THE FAR NW. AND GIVE SHEAR PROFILES...HAVE ISSUED
TORNADO WATCH FOR THIS AFTERNOON AND EARLY EVENING ACROSS MUCH OF
THE CENTRAL CWA.

COOLER AIR FILTERS IN FOR THURSDAY WITH HIGH PRESSURE IN PLACE OVER
THE REGION. LOW LEVEL WARM AIR ADVECTION INCREASES THURSDAY NIGHT.
MODELS STILL INDICATING STRONG CONVECTIVE DEVELOPMENT OVER SE SD
AFTER MIDNIGHT. MCS MAY TRACK NE INTO CENTRAL SD FRI MORNING.
FRONTAL BOUNDARY STAYS TO THE SOUTH FRIDAY...REACHING N IA...KEEPING
TEMPS COOL. LOOKS LIKE THERE WILL BE ENOUGH INSTABILITY FOR ELEVATED
TS FRIDAY THROUGH SATURDAY AS SOUTHWEST FLOW ALOFT CONTINUES.

.LONG TERM...SUNDAY THROUGH WEDNESDAY

PERSISTENCE LOOKS LIKE A GOOD FORECAST FOR THE EXTENDED TIME PERIOD
AS MEAN LARGE SCALE TROUGHING REMAINS OUT WEST WITH A FRONTAL
BOUNDARY LIFTING BACK AND FORTH ACROSS THE CENTRAL AND NORTHERN
PLAINS AS S/WS MOVE THROUGH. THUS...THERE WILL BE MORE CHANCES OF
PRECIP DURING THE EXTENDED THAN NOT. DID NOT CHANGE PREVIOUS GRIDS
MUCH.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

KNUTSVIG/MOHR
Hazardous weather outlook, May 19, 11:44 AM CDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1144 AM CDT WED MAY 19 2004

SDZ003-015-201020-
CORSON-DEWEY-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ004>011-016>023-033>037-045-048-051-201020-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-
FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-MARSHALL-MCPHERSON-
POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-WALWORTH-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THE AIRMASS OVER NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
WILL BECOME VERY UNSTABLE LATE THIS AFTERNOON AND EVENING.
MEANWHILE...A FRONT WILL BE APPROACHING THE AREA.  SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP TOWARD EVENING...AND SOME OF
THOSE STORMS COULD BE SEVERE WITH HAIL AND HIGH WIND THE MAIN
THREATS. HOWEVER...THERE IS ALSO A RISK OF AN ISOLATED TORNADO. MOST
OF THE ACTIVITY THAT DOES DEVELOP WILL MOVE OUT OF THE AREA BY
SUNDOWN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KNUTSVIG

In the hours before

Local storm report, May 19, 5:43 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
543 PM CDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             CHELSEA                 45.17N 98.74W
05/19/2004  0.75 INCH        FAULK              SD   TRAINED SPOTTER

&&

GN
Local storm report, May 19, 5:59 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
559 PM CDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             1 NE STEPHAN            44.26N 99.44W
05/19/2004  1.75 INCH        HYDE               SD   PUBLIC

&&

HENRY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 5:16 PM CDTSevere Thunderstorm WarningABRBrown44 min
May 19, 5:27 PM CDTSevere Thunderstorm WarningABRFaulk, Spink48 min
May 19, 5:41 PM CDTSevere Thunderstorm WarningABRBuffalo, Hyde49 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.